Nearly half of patients with suspected synthetic-cannabinoid-receptor agonist (SCRA) intoxication test negative for an SCRA, and many test positive for another substance, researchers report.
“Clinicians caring for patients with reported synthetic-cannabinoid exposures must have a high index of suspicion for other drugs of abuse, trauma, or other medical conditions, and should evaluate and treat accordingly,” said Dr. Maryann Mazer-Amirshahi from Georgetown University School of Medicine, in Washington, D.C.
“Additionally, for patients that are exposed to synthetic cannabinoids, look out for new or different symptoms and complications, as the chemical composition of these agents is rapidly evolving,” she told Reuters Health by email.
SCRAs, sometimes referred to as “K2” or “Spice,” have become popular recreational drugs due to their easy availability, legal ambiguity, inability to be detected by current drug screens, and the potent high associated with their use.
Acute SCRA intoxication presents with a wide range of symptoms and poses significant challenges to emergency medicine clinicians seeking to identify and manage these patients.
Dr. Mazer-Amirshahi and colleagues sought to characterize and confirm the constituents of reported or suspected SCRA exposures presenting to two academic emergency departments in Washington, D.C.
Among the 128 unique patients included in the study, only 71 (55.5 percent) tested positive for an SCRA. Most (40 out of 71) were positive for an SCRA alone, but 31 were positive for an SCRA and another substance.
Among those testing positive, 12 were positive for two SCRAs, four were positive for three SCRAs, and two were positive for four SCRAs, the researchers report in the American Journal of Emergency Medicine.
Of the 57 patients who tested negative for an SCRA, 28 (21.9 percent overall) tested positive for another substance, the most common being tetrahydrocannabinol (THC) and phencyclidine (PCP). The rest (22.7 percent of patients overall) tested negative for SCRAs and toxicology screens.
The most commonly detected SCRAs were AB-fubinaca (39.4 percent), ADB-fubinaca (21.1 percent), AB-chminaca 3-methyl-butanoic acid (21.1 percent), ADB-chminaca (19.7 percent) and 5-flouro-PB-22 (11.3 percent).
“Not surprising, but interesting was the composition of the synthetic cannabinoids detected,” Dr. Mazer-Amirshahi said. “There was a significant shift in the chemical constituents from prior studies, which is a known trend to avoid legal regulation.”
“As providers, we need to be aware of potential anchoring bias when patients present with suspected synthetic cannabinoid exposure and be sure to perform a thorough evaluation,” she said. “I encourage providers to report suspected cases to their local poison centers. With synthetic cannabinoid products rapidly changing constituents, we can potentially see new or more severe adverse events related to these drugs. Reporting can help with surveillance and prevention efforts.”